Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 299, NWS Springfield, MO

June 11, 2011Douglas County, Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 11, 2011, 2:28 PM CDT for Douglas County, Howell County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 2:28 PM CDT (19:28 UTC)
Expired
Jun 11, 2011, 3:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KSGF 111928
SVRSGF
MOC067-091-112015-
/O.NEW.KSGF.SV.W.0299.110611T1928Z-110611T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 315 PM CDT.

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF WILLOW SPRINGS...MOVING EAST
  AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THIS NEW SEVERE THUNDERSTORM WARNING REPLACES THE EXISTING WARNING 
  THAT EXPIRES AT 230 PM CDT.

* LOCATIONS IMPACTED INCLUDE WILLOW SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3704 9193 3685 9200 3692 9227 3705 9221
TIME...MOT...LOC 1927Z 277DEG 9KT 3696 9216
WIND...HAIL 60MPH 1.00IN

$$

GRIFFIN
2 follow-up statements
092 
WWUS53 KSGF 111956
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT SAT JUN 11 2011

MOC067-091-112015-
/O.CON.KSGF.SV.W.0299.000000T0000Z-110611T2015Z/
DOUGLAS MO-HOWELL MO-
256 PM CDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN HOWELL AND NORTHEASTERN DOUGLAS COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF WILLOW
SPRINGS...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE WILLOW SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3691 9221 3705 9215 3704 9193 3685 9200
TIME...MOT...LOC 1956Z 277DEG 9KT 3692 9213
WIND...HAIL 60MPH 1.00IN

$$

GRIFFIN
346 
WWUS53 KSGF 112010
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SAT JUN 11 2011

MOC067-091-112021-
/O.EXP.KSGF.SV.W.0299.000000T0000Z-110611T2015Z/
DOUGLAS MO-HOWELL MO-
310 PM CDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWELL AND
NORTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 315 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3691 9221 3705 9215 3704 9193 3685 9200
TIME...MOT...LOC 2011Z 277DEG 9KT 3692 9208

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:26 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 12:26 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CDT SAT JUN 11 2011

...UPDATE TO AVIATION...

.DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS IMPACTED AREAS OF EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS.
HOWEVER...EARLY THIS MORNING...THE HIGHEST FREQUENCY OF STORMS WERE
CONFINED TO AREAS ALONG AND NORTH OF THE INTERSTATE 70
CORRIDOR...LEAVING MOST OF THE OZARKS IN AN AREA OF DRY WEATHER. THE
OZARKS AIR MASS WAS VERY MUGGY...AS DEW POINTS RANGED FROM THE MIDDLE
60S TO THE LOWER 70S.

FOR TODAY...WE'VE DECIDED TO CUT BACK ON PRECIPITATION CHANCES AS
ONGOING CONVECTION ACROSS NORTHERN MISSOURI SHOULD REMAIN WITHIN
THAT AREA...AND BEGIN TO DISSIPATE WITH TIME.  MEANWHILE...THE
FRONTAL SYSTEM RESPONSIBLE FOR FORCING THESE THUNDERSTORMS...WILL
CONTINUE TO SAG THROUGH SOUTHERN MISSOURI AND EVENTUALLY INTO
NORTHERN ARKANSAS BY MID DAY.  THIS WILL LIKELY CREATE BETTER RAIN
CHANCES OVER FAR SOUTHERN MISSOURI THROUGH THIS AFTERNOON.
DESPITE THE PRESENCE OF THE FRONT...FORCING ALONG THIS FEATURE
REALLY DECREASES IN INTENSITY...THEREFORE THERE WILL NOT BE MUCH OF
A LIFTING MECHANISM TO CREATE ADDITIONAL CONVECTION THROUGH MOST OF
TODAY AND TONIGHT.

BY SUNDAY...WE WILL BE WATCHING A POTENTIAL COMPLEX OF STORMS
APPROACH THE OZARKS FROM THE WEST.  BOTH THE ECMWF AND THE GFS HAVE
BEEN SHOWING THIS SIGNAL FOR SEVERAL CONSECUTIVE RUNS.  THE
ENVIRONMENT OVER SOUTHEAST KANSAS AND WESTERN MISSOURI COULD BE
FAVORABLE FOR A ROUND OF STRONG TO SEVERE THUNDERSTORMS.  A SOLID
CAPE/SHEAR COMBINATION WILL EXIST AS THIS POTENTIAL COMPLEX OF
STORMS APPROACH.  THE ONE ITEM THAT HAS CAUGHT OUR ATTENTION IS THE
BACKED NATURE OF THE SURFACE WINDS ACROSS WESTERN MISSOURI SUNDAY
AFTERNOON AND EVENING...ALLOWING FOR ENHANCED VALUES OF LOW LEVEL
HELICITIES.

SUNDAY AFTERNOON AND EVENING IS STILL A SHORT TERM FORECAST
CHALLENGE WHEN ATTEMPTING TO DISCERN SEVERE WEATHER POTENTIAL.  MUCH
WILL DEPEND ON HOW THE KANSAS COMPLEX OF STORMS EVOLVES WITH
TIME...WHICH IS TOUGH TO KNOW AT THIS POINT.

UPPER LEVEL RIDGING BUILDS BACK OVER THE OZARKS FOR THE PERIOD
MONDAY THROUGH TUESDAY AFTERNOON.  THIS RIDGE WILL BE SHORT LIVED AS
THE MAIN BELT OF WESTERLIES SAGS BACK INTO THE AREA...CREATING
ADDITIONAL CHANCES FOR RAIN.  THE INITIAL CHANCE FOR RAIN COULD
OCCUR AS SOON AS LATE TUESDAY NIGHT...AS THE FIRST OF SEVERAL WEAK
DISTURBANCES MIGRATE OVERHEAD.

NORTHWEST FLOW BECOMES ESTABLISHED BY TUESDAY NIGHT OR
WEDNESDAY...AND PERSISTS AT LEAST THROUGH FRIDAY.  THIS WILL CREATE
MORE THUNDERSTORM CHANCES...WITH THE LIKELIHOOD OF NOCTURNAL
COMPLEXES OF STORMS DEVELOPING ACROSS THE PLAINS ON A NIGHTLY BASIS
GIVEN THE PATTERN.  TEMPERATURES WILL ALSO BECOME COOLER...WITH
AFTERNOON HIGHS IN THE 80S BECOMING THE NORM THROUGH NEXT WEEK.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...A WEAK AND DIFUSED FRONTAL BOUNDARY IS
CURRENTLY NEAR THE ARKANSAS AND MISSOURI BORDER. LIGHT NORTHERLY
WINDS ARE BEHIND THIS BOUNDARY THIS AFTERNOON AT MOST TERMINALS.
KSGF AND KSGF WILL HAVE MVFR CEILINGS THROUGH EARLY AFTERNOON
UNTIL STRATUS DECK MIXES OUT. WINDS WILL GRADUALLY SHIFT EASTERLY
TONIGHT AND SOUTHEASTERLY BY TOMORROW MORNING. WILL HAVE TO WATCH
STORMS DEVELOPING OVER THE HIGH PLAINS LATE TONIGHT WHICH MAY TRY
TO MOVE INTO THE AREA BY EARLY TOMORROW MORNING. EXACT TIMING AND
COVERAGE IS UNCERTAIN AND HAVE MENTIONED VCTS AROUND 12Z AT THIS
TIME.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 11, 12:55 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT SAT JUN 11 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  ELEVATED HAIL RISK.
  ELEVATED WIND RISK.

DISCUSSION...

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
 AFTERNOON INTO THIS EVENING ACROSS THE SOUTHERN MISSOURI OZARKS.
 ISOLATED SEVERE HAIL AND DAMAGING WIND GUSTS MAY BE POSSIBLE WITH
 ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING.

 THERE ARE INDICATIONS THAT A COMPLEX OF THUNDERSTORMS WILL DEVELOP
 ACROSS THE HIGH PLAINS OF KANSAS LATE TONIGHT AND MOVE
 SOUTHEASTWARD TOWARDS EXTREME SOUTHEAST KANSAS AND EXTREME
 SOUTHWESTERN MISSOURI BY SUNRISE SUNDAY MORNING. THESE
 THUNDERSTORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING
 WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS EXTREME SOUTHEAST
 KANSAS AND PORTIONS OF SOUTHWEST MISSOURI SUNDAY MORNING. THIS
 ACTIVITY WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
 AREA...WITH REDEVELOPMENT POSSIBLE DURING THE AFTERNOON ACROSS THE
 ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
 THE PRIMARY SEVERE WEATHER RISKS.

 PERIODIC CHANCES FOR THUNDERSTORMS CANNOT BE RULED OUT FROM
 TUESDAY THROUGH FRIDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS
 NEAR THE MISSOURI AND ARKANSAS BORDER. SPOTTER ACTIVATION MAY BE
 NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWESTERN
 MISSOURI BY SUNRISE SUNDAY MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jun 11, 1:20 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT SAT JUN 11 2011

MOZ096-097-111900-
DOUGLAS MO-HOWELL MO-
120 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN HOWELL COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHEASTERN DOUGLAS COUNTY...OR 7 MILES
SOUTH OF MOUNTAIN GROVE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...
AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHWESTERN
HOWELL AND NORTHEASTERN DOUGLAS COUNTIES.

LAT...LON 3706 9199 3694 9198 3699 9233 3706 9232
TIME...MOT...LOC 1820Z 271DEG 12KT 3704 9221

GRIFFIN
Local storm report, Jun 11, 2:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 NNE VANZANT           37.01N 92.28W
06/11/2011  E1.00 INCH       DOUGLAS            MO   CO-OP OBSERVER

&&

JTK
Local storm report, Jun 11, 2:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             10 SSE MOUNTAIN GROVE   36.99N 92.20W
06/11/2011  E1.00 INCH       DOUGLAS            MO   CO-OP OBSERVER

&&

JTK

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:18 PM CDTSpecial Weather StatementSGFPulaski27 min
Jun 10, 8:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski26 min
Jun 10, 8:40 PM CDTSevere Thunderstorm WarningSGFVernon65 min
Jun 10, 8:50 PM CDTSpecial Weather StatementSGFMaries25 min
Jun 10, 8:58 PM CDTSpecial Weather StatementSGFPhelps32 min
Jun 10, 9:10 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski35 min
Jun 10, 9:35 PM CDTSevere Thunderstorm WarningSGFVernon15 min
Jun 10, 9:52 PM CDTSpecial Weather StatementSGFPhelps23 min
Jun 10, 10:13 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon44 min
Jun 10, 10:48 PM CDTSpecial Weather StatementSGFTexas27 min
Jun 10, 11:12 PM CDTSpecial Weather StatementSGFDent48 min
Jun 10, 11:25 PM CDTSevere Thunderstorm WarningSGFLaclede, Texas, Wright35 min
Jun 10, 11:50 PM CDTSpecial Weather StatementSGFTexas25 min
Jun 11, 1:20 PM CDTSpecial Weather StatementSGFDouglas40 min
Jun 11, 1:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell49 min
Jun 11, 2:02 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon28 min
Jun 11, 2:34 PM CDTSpecial Weather StatementSGFOregon26 min
Jun 11, 2:58 PM CDTSpecial Weather StatementSGFOregon47 min
Jun 11, 3:22 PM CDTSpecial Weather StatementSGFOzark53 min
Jun 11, 3:26 PM CDTSevere Thunderstorm WarningSGFOregon49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.